Heroin (Smack, Junk) Facts

Heroin is a white or brown powder or a black, sticky goo. It can be mixed with water and injected with a needle. Heroin can also be smoked or snorted up the nose.

Heroin causes a rush of good feelings just after it’s taken. But some people throw up or itch after taking it. For the next several hours you want to sleep, and your heart rate and breathing slow down. Then the drug wears off and you may feel a strong urge to take more.

Some slang names for heroin are:

  • Smack
  • Junk
  • H
  • Black tar
  • Horse

Signs of Heroin Use and Addiction

Heroin gives you a feeling of well-being and happiness. It also makes you feel like the world has slowed down. People on heroin think slowly and might move slowly.

Heroin makes people feel sleepy, like they’re in a dream.

Heroin makes the pupils (the black circle in the center of each eye) get very small.

People who inject (shoot up) heroin will have marks on the skin where the needle went in.

Heroin is very addictive because it is usually injected or smoked, which sends it to the brain very quickly. People who get addicted to heroin need to take more and more of it to get the same high.
People who are trying to quit taking heroin might:

  • have pain in muscles and bones
  • get chills
  • throw up
  • be unable to sleep
  • feel nervous

 

They will feel a very strong need to take the drug.

Effects of Heroin on Brains and Bodies

These are just some of the problems heroin can cause:

Sick and Itchy

Heroin can make you throw up and feel very itchy.

You Stop Breathing

Heroin can slow or stop your breathing. It can kill you.

HIV/AIDS, Hepatitis

Sharing used needles to inject (shoot up) heroin can give you HIV/AIDS or hepatitis (a liver disease). People also get these diseases by having unsafe sex. They may forget to use condoms because they’re high on the drug. Heroin can make you throw up.

Overdose

People overdose on heroin because they can’t tell how strong it is until they take it. Signs of a heroin overdose are slow breathing, blue tips and fingernails, cold clammy skin, and shaking. You can die from a heroin overdose. People who might be overdosing should be taken to the emergency room immediately.

Coma

Heroin can put you in a coma. That’s when nothing can wake you up, and you may die.

Addiction

It is very easy to become addicted to heroin. Then, even if you get treatment, its hard to stay away from the drug.
People who stopped using heroin can still feel strong cravings for the drug, sometimes years later. Fortunately, there are medicines that can help someone recover from heroin addiction.

X